Lamictal Rash Pictures are Boring

It would seem that the majority of the hits I get on my blog are from a post when I was actually ranting about another medicine (I was tapering off at the time but am now happily back to my normal dose), but in the post I went on a tangent about when I had my Lamictal allergy. Yes, I posted a picture of my rash, one of the pictures we sent to my doctor of the time) to get confirmation that I needed help. At least one website actually hijacked this picture as a photo of this other medicine’s allergy….ugh.

So, this is the picture of my Lamictal rash that people seem to like. This allergy happened in late July/ early August of 2008. The picture is of the back of my arm. Nothing dramatic or grotesque, and the picture here does not really speak to the sickness that was the complete allergy:

I am not a medical professional. I do not pretend to dispense medical advice. But common sense says to me (in my right mind…my husband had to wake me up to take this picture and I was out of it), man, a rash is a rash is a rash and a rash is not good. If people are on Lamictal (or any number of other medicines) and get a rash, they should stop looking on the internet for confirmation of their diagnosis and go to the doctor, for goodness’ sake. I have met a lot of people that are currently on Lamictal and have great success with it, no rash. I am one of the unfortunate few that has a life-threatening allergy to it.

But, since it seems to be the most popular subject from my blog, as someone who has experienced the allergic reaction, my advice is to not worry about an allergy unless it happens. If it happens, you’ll know it. I did have one little bump for a day or two on my arm before my whole body exploded into a giant rash that burned like nothing I have ever experienced before. At the height of the reaction, it burned my fingers to try to open doorknobs, even. I do not know if that happens in all allergic cases. I know it happened to me. I also developed an alarmingly high fever…something like 103.7 or so at its height, which happened to be the night this picture was taken. I slept for several days before the rash hit its peak.

I also had psychotic symptoms that went along with my allergy episode. Specifically, I had auditory hallucinations, and maybe a couple of visual ones though it’s hard for me to remember now. These were attributed to the allergy rather than my illness because it’s the only time I’ve ever had hallucinations as a symptom. Does this happen in all cases? I’ve never read about psychotic symptoms in conjunction with the allergy and I’m prone to psychosis anyway, so who knows? I do know the advice is generally to taper back down off Lamictal the same way you taper up when stopping it, but tapering down was not an option for me as the doctors felt like my life might be in danger. So, they stopped giving it to me immediately. Then, they put me on Benadryl and Prednisone for a couple of weeks. Because of the hallucinations, I was sent to a psychiatric hospital for monitoring and it was there that I had the higher doses of the Prednisone administered. I was there for three or four days, I think. Luckily, I’ve had good experiences with psychiatric facilities, and that experience was another good one.

Then, my skin peeled and peeled and peeled for weeks, like I’d been to a tanning bed and gotten bad burns. Because that’s what the Lamictal allergy is, it’s a chemical burn from the inside out. Or at least, that’s what it was for me. We caught mine rather early, from what I’m told. I peeled and peeled from head to toe, and couldn’t wash dishes for a while (to let my hands heal), but I did make a full recovery. No scarring from the rash, even.

Now, this event could have scared me away from trying anymore psychiatric medicines. And I did develop a small rash on my hands when I started on another one of my medicines. But it wasn’t anything like the Lamictal episode and it didn’t last. It took me a while to build confidence in a new psychiatrist, but that’s a separate issue from the event of the allergy itself. Suffice it to say that I trust my doctor (who knows about my allergy and says I will never take Lamictal again as long as he is in practice) to not put me in danger again. Fortunately for me, I think we’ve found a medicine regimen that will do nicely for the time being. I dare not mention the medicines I am currently taking in this particular post, for fear that the medicines will get linked to the picture. I talk about my meds enough in other posts if you’re that interested.

I guess the moral of the story is that if the search engines point you to my site as a place to find out about a Lamictal allergy, then I can at least share more of my story with you. But there’s so much more to my particular life experience than that one scary episode, so I tend not to dwell on it daily. Except, those darn stats say that the picture is what you guys want to see. So, here it is again, with a proper telling of the story.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: